Make this page my home page
  1. Drag the home icon in this panel and drop it onto the "house icon" in the tool bar for the browser

  2. Select "Yes" from the popup window and you're done!

Home > Topics > Medical / Clinical
All Articles

Sticking to the basics
by Patrick Lickiss

Clinical Solution: Emergency at the amusement park

By Patrick Lickiss

Editor's note: We asked columnist Patrick Lickiss to pick a winner to this month's challenge and he wrote: "My pick for the winner of this month's Clinical Scenario is Neil Nick Friedman. Neil quickly corrects the airway compromise and gathers more information from the family members. He also selects the right differential diagnosis and rules out the "must not miss" diagnosis — in this case stroke. 

-->  Haven't read the initial case presentation? Read: Clinical Scenario: Emergency at the amusement park

Discussion
The first concern for any unresponsive patient is maintenance of a patent airway and adequate ventilations. After assuring an adequate airway, the focus turns to differential diagnosis. For an unresponsive patient, the commonly used mnemonic is AEIOUTIPS, which stands for:

Alcohol

Epilepsy

Insulin (diabetes)

Overdose

Uremia

Trauma

Infection

Psychosis

Stroke/Shock

Many of these causes of altered level of consciousness can be ruled in or out based on history or physical exam findings. One item to look for on a patient with an altered level of consciousness is a medical alert tag. There are several manufacturers of these tags, and they may be worn as necklaces, dog tags or bracelets.

The patient discussed earlier does not have any evidence of trauma, stroke, alcohol ingestion or overdose. The two logical remaining causes are seizure (epilepsy) or diabetes. Based on the reports from the patient’s parents, it is unlikely that she had a seizure. Finding a medical alert bracelet that indicates a diabetic history helps guide both your assessment and treatment.  

Diabetes is disease resulting in increased levels of glucose (a simple sugar and fuel for the body) circulating in the blood. This high blood glucose is caused by problems in the way the body produces or reacts to the hormone insulin. Insulin is produced in the pancreas and causes the cells of the body to intake glucose from the bloodstream. A normal measurement for blood glucose concentration is 80-120 mg/dL. There are two kinds of diabetes seen in most patients: Type 1 and Type 2.

Type 1 diabetes is also known as “juvenile onset” or “insulin dependent” diabetes. In patients with Type 1 diabetes, the body begins to destroy the cells in the pancreas which produce insulin. Because of this lack of insulin (which facilitates the transport of glucose into the cells), the level of glucose in the blood rises. Patients with Type 1 diabetes must take insulin regularly to ensure that their blood glucose stays controlled. This insulin may be taken by subcutaneous injection (often in the abdomen) or via an external pump. Finding an unresponsive patient with an insulin pump or with multiple bruises on the abdomen of varying ages should raise the index of suspicion for a diabetic emergency.

Type 2 diabetes is also known as “adult onset” or “non-insulin dependent” diabetes. This form of diabetes results from increasing insulin resistance in the body. Insulin resistance is characterized by cells in the body losing their ability to respond to insulin. In order to control the level of blood glucose, the pancreas must produce more insulin. This causes the cells to be further desensitized to insulin meaning more must be produced. Eventually, this cycle results in the pancreas being unable to produce enough insulin to maintain normal levels of glucose in the blood. Obesity is often a predisposing factor for Type 2 diabetes.

Patients with diabetes can suffer from medical emergencies resulting from either critically high or critically low blood glucose.

Hyperglycemia (high blood glucose) develops over an extended period of time and may be caused by non-compliance with medications or changes in the body’s metabolism. Periods of sickness or stress can change the way the body responds to insulin and may cause hyperglycemic episodes. Patients with hyperglycemia often present with increased frequency of urination, excessive thirst and excessive hunger. Hyperglycemia may result in the body producing ketones which may be detected as a “fruity” smell on the patient’s breath, but the presence of ketones can only be reliably determined with laboratory testing. These patients should be transported to an Emergency Department as they will often need intravenous insulin rather than simply more insulin by their standard route.

Hypoglycemia (low blood glucose) may develop very quickly and is caused by either excess insulin or inadequate food intake. Often, periods of hypoglycemia are caused by patients taking their insulin as prescribed and then neglecting to eat. Patients may present as clammy or diaphoretic. These patients may be given high sugar foods or drinks orally if they are able to do so themselves. If the patient has a decreased level of consciousness, it is important not to give anything by mouth. In this case the patient either needs intravenous sugar (dextrose) or an injection of glucagon. It is important to realize that some forms of insulin release over an extended period of time, and that once a hypoglycemic patient is initially treated, it may be necessary to have her take food orally to ensure that the blood glucose remains adequate.

Treatment
After moving the patient to the bed in the clinic, you position her airway with a head tilt and chin lift, and the snoring sound stops. Based on the medical alert medallion you found and the history from the patient’s parents, you suspect a hypoglycemic episode. The patient’s mother measures blood glucose and the result is 25 mg/dL. The patient’s father has a glucagon kit, which they use, and the patient gradually wakes up. A second blood glucose is 45 mg/dL. You give the patient two tubes of oral glucose, by which time your transporting unit has arrived.

The patient states that she took her insulin as prescribed this morning but “didn’t feel much like eating.” The ALS ambulance moves the patient to the stretcher and transports her to the local pediatric ED for further evaluation. 

Comments
The comments below are member-generated and do not necessarily reflect the opinions of EMS1.com or its staff. If you cannot see comments, try disabling privacy and ad blocking plugins in your browser. All comments must comply with our Member Commenting Policy.
Neil Nick Friedman Neil Nick Friedman Wednesday, September 04, 2013 1:43:12 PM Thanks for selecting my as this month's winner-I'm really proud. My thanks also go to my wonderful instructors and co-workers who continue to help me learn.

EMS1 Offers

We Recommend...

Connect with EMS1

Mobile Apps Facebook Twitter Google+

Get the #1 EMS eNewsletter

Fire Newsletter Sign up for our FREE email roundup of the top news, tips, columns, videos and more, sent 3 times weekly
Enter Email
See Sample

Online Campus Both

Medical / Clinical Videos